Migraineur Wins Phenergan Lawsuit

Nancy Harris Bonk Health Guide
  • Diana Levine, a Migraineur, lost part of her arm after Phenergan was incorrectly injected into her IV. This week the U.S. Supreme Court upheld a $6.7 million ruling stating federal law cannot protect pharmaceutical companies from liability lawsuits that are filed in state court. The six-to-three high court vote means drug companies are still responsible for damages created by products even when the FDA has the approved warning labels on them.


    Levine is a guitarist from Vermont who went to a local clinic in 2000 for Migraine treatment. She was so nauseated during this Migraine attack that Phenergan, an anti-nausea medication, was given to help ease her discomfort. Continuing to have problems with nausea, another dose of Phenergan was administered; this time in her IV (this is called IV-push). This second injection accidently pierced an artery. This is dangerous because giving Phenergan by "intra-arterial injection" increases a patient's risk of "severe arteriospasm (and the possibility of resultant gangrene)." The preferred method is deep intramuscular (in the muscle) injection according to the label instructions. 

    Add This Infographic to Your Website or Blog With This Code:


    In fact, gangrene did set in and, within weeks, Ms. Levine had part of her arm amputated. She sued Wyeth Pharmacies for $6.7 million dollars arguing the labeling on Phenergan wasn't strong enough leading to incorrect application of the drug. Twenty cases of gangrene and amputation were reported, yet Wyeth and the FDA still did not change the label.


    Wyeth isn't pleased with the ruling, claiming - "lay juries" should not be allowed to "second guess" whether the benefits outweigh the risks of the drugs approved by experts at the FDA. So here's the thing: Wyeth already has a strongly worded contraindication warning on its label. It clearly states if Phenergan is injected incorrectly horrific things, such as gangrene and amputation may occur. This is just part of the warning label:

    UNINTENTIONAL INTRA-ARTERIAL INJECTION CAN RESULT IN GANGRENE OF THE AFFECTED EXTREMITY (see CONTRAINDICATIONS, WARNINGS-Injection Site Reactions). SUBCUTANEOUS INJECTION IS CONTRAINDICATED, AS IT MAY RESULT IN TISSUE NECROSIS (see CONTRAINDICATIONS, WARNINGS-Injection Site Reactions, and ADVERSE REACTIONS).

    This is from the label contraindications:

    Under no circumstances should PHENERGAN Injection be given by intra-arterial injection due to the likelihood of severe arteriospasm and the possibility of resultant gangrene (see WARNINGS—Injection Site Reactions).

    PHENERGAN Injection should not be given by the subcutaneous route; evidence of chemical irritation has been noted, and necrotic lesions have resulted following subcutaneous injection. The preferred parenteral route of administration is by deep intramuscular injection.

    This from the "Injection Site Reactions" section of the label:

    Inadvertent Intra-Arterial Injection
    Due to the close proximity of arteries and veins in the areas most commonly used for intravenous injection, extreme care should be exercised to avoid perivascular extravasation or unintentional intra-arterial injection. Reports compatible with unintentional intra-arterial injection of PHENERGAN Injection, usually in conjunction with other drugs intended for intravenous use suggest that pain, severe chemical irritation, severe spasm of distal vessels, and resultant gangrene requiring amputation are likely under such circumstances. Intravenous injection was intended in all the cases reported but perivascular extravasation or arterial placement of the needle is now suspect. There is no proven successful management of unintentional intra-arterial injection or perivascular extravasation after it occurs. Sympathetic block and heparanization have been employed during the acute management of unintentional intra-arterial injection, because of the results of animal experiments with other known arteriolar irritants. Aspiration of dark blood does not preclude intra-arterial needle placement, because blood is discolored upon contact with PHENERGAN Injection. Use of syringes with rigid plungers or of small-bore needles might obscure typical arterial backflow if this is relied upon alone.

    When used intravenously, PHENERGAN Injection should be given in a concentration of no greater than 25 mg per mL, and at a rate not to exceed 25 mg per minute. When administering any irritant drug intravenously, it is usually preferable to inject it through the tubing of an intravenous infusion set that is known to be functioning satisfactorily. In the event that a patient complains of pain during intended intravenous injection of PHENERGAN Injection, the injection should be stopped immediately to provide for evaluation of possible arterial placement or perivascular extravasation.

    The FDA approves all labels on drugs and devices before they are approved. Did they know about the 20 cases of gangrene and amputation before Ms. Levine? Didn't the FDA think a stronger worded contraindication was needed? If not, why?


  • Add This Infographic to Your Website or Blog With This Code:

    When we go into a clinic for a Migraine treatment, or receive any treatment for that matter, it is up to the doctors and nurses to take care of us. We depend on them. The medical community and patients rely on the pharmaceutical companies to give them information about the drugs they give us to feel better. The pharmaceutical companies, patients and medical community rely on the FDA to ensure the safety of the drugs. Someone dropped the ball here. Diana Levine will pay for this mistake every day for the rest of her life. The medical professional who accidentally administered the IV incorrectly will feel, well, I really can't imagine. The clinic where she received her Migraine treatment settled with her out of court. Wyeth writes a big check. Who makes sure this doesn't happen again? Is the pharmaceutical company really responsible for this horrible mistake? Is it human error? When we do take responsibility for horrible things happening? Was the medical professional overworked? Trained properly?


    Ms. Levine's loss is incomprehensible. It is amazing that she is playing her guitar again, good for her. I'd love to hear what you think. Please post a comment and let me know.


    ____________
    Sources:


    Associated Press. "Amputee fights drugmaker to regain her "glow." MSNBCHealthNews. October 30, 2008.


    Richwine, Lisa; Vicini, James.  "FDA-approved labels no legal shield." Reuters.com. March 4, 2009


    PharmExecBlog. "Preemption Watch: You've Been Warned." PharmExec Direct. March 5, 2009.


    Koroneos, George. "Wyeth Loses Preemption Battle." PharmExec.com. March 4, 2009.


    Gibb, Gordon. "One Down, One to Go: Could Pre-Emption for Medical Devices Be Next?" LawyersandSettlements.com. March 5, 2009.


    © Nancy Bonk, 2009.
    Last updated March 10, 2009.

Published On: March 10, 2009